PDA

View Full Version : seasickness patch



eenglish
11-19-2007, 20:48
Has anyone tried the seasickness patch? Any side effects?:smiley11:

Zenagirl
11-19-2007, 21:08
I use the patch and only have 2 side effects: dry mouth and slightly blurred vision (with small print). The dry mouth goes away after a couple of days (if I'm using it for multiple days), and the blurred vision goes away a couple of days after I take the patch off. I've used the patch for 2 weeks straight on a liveaboard with no problems.

However, everyone reacts to them differently so I'd really suggest that you try one before you take a big trip. Wear one for a couple of days at home and see what YOUR side effects are.

SarahBella
11-20-2007, 07:01
Do you need a prescription to get the patch? Last summer I went on a dive in the Gulf of Mexico and was too motion sick to get into the water. It was torture...the rest of my family was diving and I was stuck feeding the fish.

Zenagirl
11-20-2007, 07:06
Yes, in the US the patch requires a prescription. However, it's an over the counter item in Canada and you can order it on-line from there. It's called "Transderm V" in Canada and they run about $15 for 2 patches. Not cheap (especially now with the dollar being so low), so if you have good insurance and are going to the doctor anyway, you might just ask for a prescription.

The same product is available in pill form in the US called "Scopace". Lasts 8 hours I've heard good things about it but never tried the pills before since I tend to dive day after day and its easier just to leave a patch on me (they last for 3 days).

ScubaJenn81
11-20-2007, 07:11
I find that my sea sickness goes away when I get in the water. It comes back after I get out, but while I am diving, I feel so much better.

mm_dm
11-20-2007, 07:30
I've used them on a few occasions, side effects were a dry mouth and a little grogginess...which passed after my adrenaline shot up from watching a school of Tarpon pass me.

wgt
11-20-2007, 07:58
[quote=Zenagirl;94772]I use the patch and only have 2 side effects: dry mouth and slightly blurred vision (with small print). The dry mouth goes away after a couple of days (if I'm using it for multiple days), and the blurred vision goes away a couple of days after I take the patch off.quote]

The dry mouth reflects the actions of the drug directly on blood vessels in the salivary glands. These blood vessels constrict in the presence of the drug, which reduces the flow of water from the glands into the mouth.

The blurred vision reflects direct actions of the drug on one of the muscles forming the colored part of the eye (the iris). To read fine print, the eyes reflexively converge (cross). As this happens, a muscle surrounding the pupil constricts to reduce the size of the pupil. This reduces the amount of scattered light reaching the back of the eye, and it increases the depth of field (the distance in front of and behind the object of interest across which objects appear to be in focus -- this is the bodily equivalent of reducing the size of the aperture on the lens of a camera). With an enlarged pupil, it is therefore common to experience blurry vision, particularly when details are being inspected up close (e.g., fine print).

When the pupils are chemically dilated, the photosensitive parts of the eye become increasingly vulnerable to wear-and-tear from ultraviolet radiation. It is thus wise to ensure that eye protection is adequate if medication of the type described is taken.

CaribbeanDiver
11-20-2007, 08:55
my son got seasick on the boat for his OW checkout dives. the following week we went diving on a liveaboard for a week. he got the patch and was fine all week. as a matter of fact, he put the first one on on Saturday. On tuesday, when it was time to replace it, he suggested that he thought maybe he didnt need it since everything was going so well. I recommended he put it on because being safe is better than being sorry.
apparently, they work really great for him and he has no side effects other than a white dot when he took it off because everywhere else got tanned.
And yes, they require a prescription. the brand name he has is Transderm Scop.

shari75202
11-20-2007, 23:41
I used the patch when I went diving in Hawaii in October. I was able to just call my doctor and ask her to call in a prescription for me. But as far as the patch itself, I would not suggest it for diving. It really affected my vision. If you've ever had your eyes dialated, it was just like that. I was unable to clearly see my guages (which you kinda need!). It really didn't even keep me from getting sea sickness. I would say use another method when diving!

Cheddarchick
11-21-2007, 04:40
Did it come in the water???

Zenagirl
11-21-2007, 06:24
Shari's a great example of why you should try these things BEFORE you go diving with it. You just never know what side effects (if any) you might get.

Since I've seen folks start a dive with a patch and end without, I cut the ends off of waterproof clear bandaids and further stick my patch on with that. Never lost one yet, even when diving 4-5x a day for 2 weeks straight on a liveaboard! :)

eenglish
12-11-2007, 18:30
Hi, I just got back from my dive vacation. I used the patch and had no problems. The real test will be next summer when we start our North Atlantic (off New Jersey) diving again. Thank you everyone for your suggestions.

CaptainRon
12-11-2007, 22:37
You might try ginger capsules. You should be able to find them in any heath food store. On the show Mythbusters they tested ginger capsules against other meds and patches. The ginger capsules worked as well or better than any of the medications and patches with no side effects. I have used them and they work for me. Others who have problems with motion sickness that I have recommended them to have used them with good success. Just take one tablet 2 to 3 times a day. I usually take one tablet with each meal.